Virginia, 2003

Hail and Damaging Wind in Virginia, August 17, 2003

August 17, 2003 · NWS LWX · 4 events in 3 counties and zones

An area of thunderstorms with high winds and large hail moved through the Central Shenandoah Valley during the afternoon of the 18th. In Augusta County, penny sized hail was reported in Mt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of thunderstorms with high winds and large hail moved through the Central Shenandoah Valley during the afternoon of the 18th. In Augusta County, penny sized hail was reported in Mt. Sidney. Trees were downed along Route 11 at Rock Bridge Road near Steeles Tavern. In Nelson County, penny sized hail was reported at Afton. In Albemarle County, golfball sized hail was reported on Interstate 64 southeast of Crozet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 12:45 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 17, 12:45 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT SUN AUG 17 2003

.SHORT TERM TNGT AND MON...
WEAK FNT ACRS SERN VA DRIFTING SLOWLY S. AXIS OF H5 TROF WILL BE
OVERHEAD TMRW...AND A DECENT PIECE OF S/W ENERGY WILL BE DROPPING SE
ACRS THE CWA. ETA IS A BIT FASTER WITH THIS FEATURE. MOISTURE IS
LACKING...PW VALUES PEAK ARND 1.3 OR SO. WILL HANDLE THIS FEATURE
BY MENTIONING A 20 POP IN GRIDS BUT FORGOING IN ZFP. LATER SHIFTS
CAN ADJUST IF NECESSARY.

IN THE SHORTER TERM...SCT CONVECTION FIRING ALONG AND S OF A LN FROM
CBE TO FREDERICKBURG. THIS SHOULD WANE THIS EVENING. WILL TAKE A
LOOK AT RADAR AND THROW A 20 OR 30 PCT IN FOR AFFECTED AREAS EARLY
TNGT. WINDS IN THE VALLEYS MAY DIE OFF ENOUGH FOR SOME LATE NGT
FOG...ESPECIALLY WHERE IT RAINED THIS AFTN. WILL INCLUDE MENTION IN
GRIDS AND ZFP.

RDH

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY):
...PATTERN CHANGE STILL ON TRACK FOR WEDNESDAY...

OBSERVATIONS: WATER VAPOR REVEALS THAT A STRONG UPPER LEVEL JET
CONTINUES TO DIVE THROUGH THE OHIO VALLEY...RECARVING A TROUGH IN
THE MID ATLANTIC. BEHIND THIS...HEIGHT RISES OF 40-50M ARE OCCURRING
IN THE HUDSON BAY REGION. THIS IS CAUSING THE CUTOFF LOW IN WESTERN
MONTANA TO START TO MEANDER...AS THE NOSE OF A STRONG UPPER LEVEL
JET IMPINGES ON SOUTHWEST CANADA. 15Z SURFACE ANALYSIS SHOWS THE
COLD FRONT SINKING THROUGH CENTRAL VIRGINIA...WITH SEVERAL RESIDUAL
BOUNDARIES EAST OF THE APPALACHIANS.

MODELS: GFS INITIALIZED WELL IN REGARD TO THE HEIGHT FIELD OVER
NORTH AMERICA. 300MB OBS SHOW A 200KT REPORT SOUTH OF THE GULF OF
ALASKA...WHICH IS AN OUTLIER AND MAY BE IN ERROR. GFS HAS A 110KT
300MB SPEEDMAX WHICH AGAIN MAY BE UNDERDONE WHEN COMPARED TO OBS AND
WATER VAPOR.

ETA/GFS IN GOOD AGREEMENT WITH PUSHING THE BOUNDARY WELL TO OUR
SOUTH AND MOVING THE MIDLEVEL TROUGH WELL EAST THROUGH TUESDAY. THEY
ARE ALSO COMING IN LINE WITH THE CANADIAN SOLUTION...SHOWING A
STRONGER MIDLEVEL RIDGE BUILDING INTO THE MID ATLANTIC ON WEDNESDAY.
GFS STILL LOWERS HEIGHTS OVER THE REGION LATE DURING THE WEEK IN
RESPONSE TO OVER EXAGGERATING THE STRENGTH AND SPEED OF THE NEXT
SYSTEM IN THE MIDWEST.

ENSEMBLE DATA: 09Z SHORT RANGE ENSEMBLES SHOW LITTLE UNCERTAINTY AS
THE FRONT PASSES WELL SOUTH INTO THE CAROLINAS THROUGH TUESDAY
EVENING. THEY ARE ALSO SLOW TO PASS THE MIDLEVEL TROUGH TO OUR
SOUTHEAST...WHILE KEEPING THE CUTOFF LOW ACROSS THE NORTHERN ROCKIES
THROUGH TUESDAY. 00Z GFS ENSEMBLES PASS THE TROUGH WELL TO OUR
SOUTHEAST BY TUESDAY EVENING...AND ABSORB THE CUTOFF LOW INTO THE
MEAN FLOW AND SETUP A NEW TROUGH OVER THE NORTHEAST CONUS DURING THE
THURSDAY THROUGH SATURDAY TIME FRAME. THE 00Z CANADIAN ENSEMBLES ARE
SIMILAR WITH THE DEPARTURE OF THE FIRST TROUGH...WHILE SHOWING A
MUCH SLOWER AND LESS AMPLIFIED ABSORPTION OF THE CUTOFF LOW INTO THE
MEAN FLOW FRIDAY AND SATURDAY. THIS ALLOWS THE MIDLEVEL RIDGE TO
DOMINATE THE EASTERN CONUS FOR A LONGER DURATION.

FORECAST RATIONALE: WITH GOOD CONSENSUS ON FRONTAL
POSITION...PASSING OF THE MIDLEVEL TROUGH...AND BUILDING OF MIDLEVEL
RIDGE OVER AREA THROUGH WEDNESDAY...HAVE MAINTAINED A DRY FORECAST.
STILL FAVOR A CANADIAN SOLUTION FOR LATER IN THE WEEK...AS GFS
CONTINUES TO OVER EXAGGERATE THE MIDWEST SYSTEM DURING THAT TIME
FRAME. THIS KEEPS THE AREA IN A DRY PATTERN THROUGH FRIDAY.
CONFIDENCE LOWERS A BIT OVER THE WEEKEND...BUT A BROAD AND WEAKER
RIDGE SHOULD MAINTAIN A HOLD OVER THE MID ATLANTIC...DESPITE THE GFS
REBUILDING A TROUGH OVER THE AREA DURING THE WEEKEND.

HAVE BUMPED UP MAX TEMPERATURES DURING THE WEDNESDAY THROUGH
FRIDAY TIME FRAME ABOVE MRF ENSEMBLE MOS DUE TO A BUILDING
MIDLEVEL RIDGE ALONG WITH AN INCREASING TEMPERATURE TREND WITH THE
CANADIAN ENSEMBLE 850MB TEMPERATURES DURING THIS PERIOD. EXPECT THE
PATTERN TO SHIFT TO A TYPICAL SUMMER PATTERN (MAINLY DRY AND
INCREASING HEAT INTO THE 90S) BY WEDNESDAY. CONFIDENCE OF HOT AND
DRY WEATHER DROPS A BIT BY NEXT WEEKEND.

ROGOWSKI

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 17, 1:40 PM EST, 32 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-037>042-
050>053-055>057-WVZ048>055-180900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN. A FEW IN
CENTRAL VIRGINIA COULD ALSO BE SEVERE THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RDH

In the hours before

Local storm report, Aug 17, 1:11 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    PLEASANT VALLEY           MD   WIND DAMAGE
08/16/03   CARROLL                        TREES DOWNED. REPORT BY
                                          911 CENTER.
Local storm report, Aug 17, 1:33 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    KING GEORGE               VA   WIND DAMAGE
08/16/03   KING GEORGE                    TREES DOWN. REPORTED BY
                                          COUNTY EOC.
Special weather statement, Aug 17, 1:45 PM EST, 27 minutes before
VAZ025-036>038-050-056-172145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN AUG 17 2003

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHERN HALF OF VIRGINIA THROUGH 800 PM THIS EVENING.

A WARM AND UNSTABLE AIRMASS IS IN PLACE THIS AFTERNOON.
THUNDERSTORMS THAT FORM IN THIS AIRMASS WILL HAVE THE POTENTIAL TO
BECOME SEVERE THIS AFTERNOON...PRODUCING DAMAGING WINDS AND HAIL.
LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS WITH RAINFALL
RATES UP TO 2 INCHES AN HOUR. DEEP STANDING WATER COULD DEVELOP IN
AREAS OF POOR DRAINAGE.

BE ALERT FOR THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON. MOVE
INSIDE TO A REINFORCED BUILDING IF YOU ARE IN THE PATH OF A SEVERE
THUNDERSTORM. STAY AWAY FROM WINDOWS.

RDH

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Albemarle

When
August 17, 2:12 PM EST
Where
Albemarle County, 5 mi SE of Crozet
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -78.633

Golfball sized hail was reported on Interstate 64.

Hail, Augusta

When
August 17, 2:45 PM EST
Where
Augusta County, Mt Sidney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -78.950

Penny sized hail was reported. The time was estimated.

Thunderstorm Wind, Augusta

When
August 17, 2:45 PM EST
Where
Augusta County, Steeles Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
37.933, -79.200

Trees were downed onto Route 11 at Rock Bridge Road.

Hail, Nelson

When
August 17, 3:07 PM EST
Where
Nelson County, Afton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -78.850

Penny sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337664, 5337665, 5337666, 5337667.